A Global Description of the Positive Solutions of Sublinear Second-Order Discrete Boundary Value Problems
© Ruyun Ma et al. 2009
Received: 12 February 2009
Accepted: 20 August 2009
Published: 7 October 2009
There are many literature dealing with similar difference equations subject to various boundary value conditions. We refer to Agarwal and Henderson , Agarwal and O'Regan , Agarwal and Wong , Rachunkova and Tisdell , Rodriguez , Cheng and Yen , Zhang and Feng , R. Ma and H. Ma , Ma , and the references therein. These results were usually obtained by analytic techniques, various fixed point theorems, and global bifurcation techniques. For example, in , the authors investigated the global structure of sign-changing solutions of some discrete boundary value problems in the case that . However, relatively little result is known about the global structure of solutions in the case that , and no global results were found in the available literature when . The likely reason is that the Rabinowitz's global bifurcation theorem  cannot be used directly in this case.
The main results of this paper are the following theorem.
2. Some Preliminaries
In this section, we give some notations and preliminary results which will be used in the proof of our main results.
Definition 2.1 (see ).
Definition 2.2 (see ).
Lemma 2.3 ([12, Whyburn]).
Using the above Whyburn's lemma, Ma and An  proved the following lemma.
Lemma 2.4 ([13, Lemma ]).
Using the standard arguments, we may prove the following lemma.
3. Proof of the Main Results
Equation (3.8) can be converted to the equivalent equation
The results of Rabinowitz  for (3.8) can be stated as follows. For each integer , , there exists a continuum of solutions of (3.8) joining to infinity in . Moreover,
We divide the proof into two steps.
Proof of Theorem 1.2.
Notice that satisfies all conditions in Lemma 2.4, and consequently, contains a component which is unbounded. However, we do not know whether joins with or not. To answer this question, we have to use the following truncation method.
that is, condition (ii) in Lemma 2.4 holds. Condition (iii) in Lemma 2.4 can be deduced directly from the Arzelà -Ascoli theorem and the definition of . Therefore, the superior limit of contains a component joining with infinity in .
However, this contradicts (3.50).
- Agarwal RP, Henderson J: Positive solutions and nonlinear eigenvalue problems for third-order difference equations. Computers & Mathematics with Applications 1998,36(10–12):347-355.MathSciNetView ArticleMATHGoogle Scholar
- Agarwal RP, O'Regan D: Boundary value problems for discrete equations. Applied Mathematics Letters 1997,10(4):83-89. 10.1016/S0893-9659(97)00064-5MathSciNetView ArticleMATHGoogle Scholar
- Agarwal RP, Wong F-H: Existence of positive solutions for nonpositive difference equations. Mathematical and Computer Modelling 1997,26(7):77-85. 10.1016/S0895-7177(97)00186-6MathSciNetView ArticleMATHGoogle Scholar
- Rachunkova I, Tisdell CC: Existence of non-spurious solutions to discrete Dirichlet problems with lower and upper solutions. Nonlinear Analysis. Theory, Methods & Applications 2007,67(4):1236-1245. 10.1016/j.na.2006.07.010MathSciNetView ArticleMATHGoogle Scholar
- Rodriguez J: Nonlinear discrete Sturm-Liouville problems. Journal of Mathematical Analysis and Applications 2005,308(1):380-391. 10.1016/j.jmaa.2005.01.032MathSciNetView ArticleMATHGoogle Scholar
- Cheng SS, Yen H-T: On a discrete nonlinear boundary value problem. Linear Algebra and Its Applications 2000,313(1–3):193-201.MathSciNetView ArticleMATHGoogle Scholar
- Zhang G, Feng W: On the number of positive solutions of a nonlinear algebraic system. Linear Algebra and Its Applications 2007,422(2-3):404-421. 10.1016/j.laa.2006.10.026MathSciNetView ArticleMATHGoogle Scholar
- Ma R, Ma H: Existence of sign-changing periodic solutions of second order difference equations. Applied Mathematics and Computation 2008,203(2):463-470. 10.1016/j.amc.2008.05.125MathSciNetView ArticleMATHGoogle Scholar
- Ma R: Nonlinear discrete Sturm-Liouville problems at resonance. Nonlinear Analysis. Theory, Methods & Applications 2007,67(11):3050-3057. 10.1016/j.na.2006.09.058MathSciNetView ArticleMATHGoogle Scholar
- Rabinowitz PH: Some global results for nonlinear eigenvalue problems. Journal of Functional Analysis 1971, 7: 487-513. 10.1016/0022-1236(71)90030-9MathSciNetView ArticleMATHGoogle Scholar
- Jirari A: Second-order Sturm-Liouville difference equations and orthogonal polynomials. Memoirs of the American Mathematical Society 1995,113(542):138.MathSciNetView ArticleGoogle Scholar
- Whyburn GT: Topological Analysis. Princeton University Press, Princeton, NJ, USA; 1958:119.MATHGoogle Scholar
- Ma R, An Y:Global structure of positive solutions for superlinear seconde order -point boundary value problems. Topological Methods in Nonlinear Analysis. In pressGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.